Mississippi, 2018

Damaging Wind in Mississippi, November 23, 2018

November 23, 2018 · NWS MOB · 1 event in 1 county or zone

An isolated thunderstorm produced damage in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

An isolated thunderstorm produced damage in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Nov 23, 6:34 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Nov 23, 6:34 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
634 PM CST Fri Nov 23 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
24/00Z Issuance...Clouds are gradually thickening and lowering
over the area this evening. Some locations over south central
alabama are beginning to report IFR ceilings in the 500 to 800
foot range, and these lower ceilings will likely become more
widespread this evening. In addition, an area of rain over the
northern Gulf will drift east overnight, while an area of showers
and isolated thunderstorms over Mississippi will also move east
across most of the forecast area overnight. So expect low ceilings
and occasional reductions in surface visibility for many locations
overnight, sometimes at the IFR level. The surface low and
associated trof responsible for the precip will move east of the
area overnight, with rains ending late tonight or early Saturday
morning, however low clouds will likely persist through much of
the day on Saturday. Light mainly out of the southeast to south
through the period. 12/DS

&&

.PREV DISCUSSION... /issued 404 PM CST Fri Nov 23 2018/

NEAR TERM /Now Through Saturday/...

For the Near Term, the main items to deal with are rain/any
possible thunder, and the continued High Risk of Rip Currents
along area beaches.

An upper trough and associated surface low over the northern Gulf
will move east along a stationary boundary expected to develop
near, but south of the coast. Moisture advection and weak lift
north of the front will bring widespread rain to the area
tonight. Upper dynamics from the passing upper trough along with
some weak upper instability will support a few thunderstorms over
land areas tonight. Some strong convection may be possible along
and south of the warm front over marine portions of the forecast
area, with the instability being more surface based.

The rain is expected to move east of the area Saturday morning,
with skies clearing. Temperatures tonight are expected to drop to
the low 50s well inland, to around 60 along the coast. Saturday,
highs will range from upper 60s north to lower 70s along the
coast.

Moderate onshore winds and an increase in onshore swell tonight
will combine to create a High Risk of rip currents tonight into
Saturday before the swell eases and winds become offshore. Am
continuing the current High Risk as a result. /16

SHORT TERM /Saturday night Through Monday night/...

Weak high pressure will remain over the northern Gulf Coast
Saturday night with dry conditions and seasonably mild
temperatures. Lows will range from the lower 50s inland, to the
middle and upper 50s along and south of Interstate 10.

Another potent shortwave trough will move from the Central Plains
across the Middle Mississippi Valley Sunday and Sunday night.
Surface low pressure will also deepen as it lifts northeast
across central Missouri on Sunday and into the Midwest Sunday
night. A trailing cold front will advance eastward across the
forecast area Sunday night with scattered to numerous showers and
a few thunderstorms. Latest model guidance suggests that the
greatest large scale forcing will remain north of our area which
will result in weak lapse rates aloft. Therefore, despite
dewpoints rising back into the middle and upper 60s ahead of the
front, overall deep layer instability will remain meager. The
highest potential for thunderstorms should remain across coastal
areas and over the marine zones where thermodynamic instability is
highest Sunday night. The overall threat for severe storms at this
time appears low.

The front should advance south of the coastal waters on Monday
with rain chances ending. Strong surface high pressure will build
south over the forecast area with a return to below seasonal
temperatures and much lower dewpoints. /JLH

LONG TERM /Tuesday Through Friday/...

Large scale upper troughing will encompass the eastern two-thirds
of the country through the middle of next week. Surface high
pressure will dominate the weather pattern over the Gulf Coast
states Tuesday and Wednesday, with dry weather and below normal
temperatures persisting.

The large upper level trough will shift eastward by the end of
next week. Surface high pressure will also move east to a position
along the East Coast by Friday. Another significant upper level
trough will dig across the Western U.S. by the end of the week.
This will help to turn the flow aloft southwesterly over the
forecast area. Moisture will gradually return to the forecast area
by the end of next week, but precipitation chances should remain
low through the extended period as the low levels of the
atmosphere remain quite dry. Temperatures will gradually modify
back to near seasonal levels by the end of the long term forecast
period. /JLH

MARINE...

A surface low will move east over the northern Gulf tonight
bringing light to moderate onshore flow to area coastal waters.
The low will move east and weaken with light offshore flow
Saturday.

A strong cold front will approach the area Sunday, resulting in
light to moderate onshore flow ahead, then strong offshore flow
behind. Small Craft Advisory conditions will be likely Sunday
night through most of Monday.

Surface high pressure will weaken winds over area waters, with
light winds expected Tuesday. Another system will approach the
area by the end of the week, bringing a more organized easterly
flow through mid week, then a moderate onshore flow by Thursday.
Seas will be building through the middle to end of next week. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday morning for ALZ265-266.

FL...High Rip Current Risk through Saturday morning for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Nov 23, 5:11 AM CST, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
511 AM CST Fri Nov 23 2018

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-241115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
511 AM CST Fri Nov 23 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-241115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
511 AM CST Fri Nov 23 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Hazardous conditions for small craft expected today and tonight. Some
strong storms are also possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous wind and sea conditions for small craft are likely again
Sunday night through early next week.

ALZ265-266-FLZ202-204-206-241115-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
511 AM CST Fri Nov 23 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a moderate risk for rip currents along area beaches Saturday
through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Mobile radar (KMOB), 101 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
November 23, 9:15 PM CST to 9:17 PM CST
Where
Perry County, 6 mi NNE of Mahned
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.280, -89.041

High winds down numerous trees, causing power outages along Henry James, Prospect and Buck Creek Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793686.